Volume 16, issue 3 (2016)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 18
Issue 4, 1883–2507
Issue 3, 1259–1881
Issue 2, 635–1258
Issue 1, 1–633

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Explicit rank bounds for cyclic covers

Jason DeBlois

Algebraic & Geometric Topology 16 (2016) 1343–1371
Abstract

For a closed, orientable hyperbolic 3–manifold M and an onto homomorphism ϕ: π1(M) that is not induced by a fibration M S1, we bound the ranks of the subgroups ϕ1(n) for n , below, linearly in n. The key new ingredient is the following result: if M is a closed, orientable hyperbolic 3–manifold and S is a connected, two-sided incompressible surface of genus g that is not a fiber or semifiber, then a reduced homotopy in (M,S) has length at most 14g 12.

Keywords
rank, rank gradient, JSJ decomposition
Mathematical Subject Classification 2010
Primary: 20F05, 57M10
Secondary: 20E06
References
Publication
Received: 4 November 2013
Revised: 19 October 2015
Accepted: 4 November 2015
Published: 1 July 2016
Authors
Jason DeBlois
Department of Mathematics
University of Pittsburgh
301 Thackeray Hall
Pittsburgh, PA 15260
United States
http://www.pitt.edu/~jdeblois